Texas, 2009

Tornadoes and Damaging Winds in Texas, June 10, 2009

June 10, 2009 · NWS SHV · 28 events in 12 counties and zones

A derecho developed across north central Texas into south central Oklahoma during the evening hours of June 10th and move east into the four state region. This complex of storms moved into an area with extreme instability and the result was widespread wind damage across much of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A derecho developed across north central Texas into south central Oklahoma during the evening hours of June 10th and move east into the four state region. This complex of storms moved into an area with extreme instability and the result was widespread wind damage across much of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana. Isolated tornadoes were also reported along the leading edge of the squall line as it moved into northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 10, 5:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 5:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CDT WED JUN 10 2009

.DISCUSSION...
HAVE MADE A QUICK UPDATE TO INCLUDE THE NEW SEVERE THUNDERSTORMS
WATCH WHICH INCLUDES OUR COUNTIES IN SOUTHEAST OKLAHOMA...ARKANSAS
AND PORTIONS OF NORTHEAST TEXAS...AS WELL AS A FEW PARISHES IN
NORTHWEST LOUISIANA UNTIL 2 AM. THERE IS AN INTENSE BOW ECHO THAT IS
MOVING RAPIDLY ACROSS NORTHEAST TEXAS. THIS LINE OF STORMS SHOULD
BEGIN TO REACH THE WESTERN FRINGES OF THE CWFA WITHIN THE NEXT
COUPLE OF HOURS. THE MAIN CONCERN WILL BE DAMAGING WINDS AND
POSSIBLE HAIL WITH THIS INTENSE LINE OF STORMS. THIS SHOULD AFFECT
THE NORTHERN PORTIONS OF THE FOUR STATE REGION THROUGH THE
REMAINDER OF THE EVENING HOURS AND INTO THE EARLY OVERNIGHT HOURS.

OTHER QUICK UPDATES TO THE FORECAST INCLUDE AN INCREASE IN POPS
FOR THIS EVENING FOR MAINLY THE NORTHERN PORTIONS OF THE CWFA.
THE LINE OF STORMS HAS BEEN ADVANCING MORE QUICKLY THAN EXPECTED.
OTHERWISE NO OTHER CHANGES TO THE FORECAST WERE NEEDED AT THIS
TIME. /22/

&&

.AVIATION...
INTENSE BOW ECHO ACROSS NORTH CENTRAL TEXAS MOVING EAST AROUND 35KTS
AND GIVEN THIS SPEED...LOOK FOR THE LINE TO BE EFFECTING OUR WESTERN
TAF SITES IN THE 01-03Z TIMEFRAME. STRONG DAMAGING WIND GUSTS THE
MAIN THREAT BUT CANNOT RULE OUT AN ISOLATED HAIL/TORNADO THREAT
EITHER...ESPECIALLY IF WE GET CONVECTION TO DEVELOP AHEAD OF THE
BOW. NOT REAL CONFIDENT ON HOW THIS SYSTEM WILL EFFECT THE
DEVELOPMENT OF MVFR/IFR CEILINGS TOWARDS MORNING BUT HAVE MADE
MENTION OF THESE TYPE OF CEILINGS REGARDLESS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  73  94  73 /  30  20  30  30  20
MLU  74  90  73  93  73 /  20  10  30  30  20
DEQ  73  88  74  92  71 /  90  60  50  50  30
TXK  75  90  75  92  72 /  70  60  50  50  30
ELD  74  91  73  91  70 /  50  20  50  50  30
TYR  75  90  76  93  75 /  40  40  20  20  10
GGG  75  90  75  94  74 /  40  40  20  20  20
LFK  75  91  74  95  73 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

22/13
Hazardous weather outlook, Jun 10, 11:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED JUN 10 2009

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-111059-
BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-GREGG-
HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-
MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-SMITH-TITUS-UNION AR-UPSHUR-
WEBSTER-WOOD-
1200 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEASTERN OKLAHOMA AND SOUTHERN ARKANSAS TONIGHT.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL MAY BE POSSIBLE WITH THESE STORMS.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL STALL ACROSS THE NORTHERN PART OF THE FOUR STATE
REGION ON THURSDAY. THIS FRONT...COMBINED WITH AN UPPER LEVEL
DISTURBANCE...WILL PROVIDE SHOWERS AND THUNDERSTORMS MAINLY NORTH OF
I-20 ON THURSDAY NIGHT AND FRIDAY NIGHT. SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ005-006-010>014-017>022-TXZ149>153-165>167-111059-
ANGELINA-BIENVILLE-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
LINCOLN-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-UNION LA-WINN-
1200 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

VII

The radar

The Dallas/Ft Worth radar (KFWS), 167 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 tornado, 3 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 10, 8:00 PM CST
Where
Wood County, Yantis
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -95.570

A tree was down in the northwest part of the county.

Thunderstorm Wind, Wood

When
June 10, 8:00 PM CST
Where
Wood County, 0.58 mi W of Mineola
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.670, -95.490

Powerlines were downed just south of town.

Thunderstorm Wind, Franklin

When
June 10, 8:07 PM CST
Where
Franklin County, 3.5 mi S of Cypress
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.000, -95.290

Several trees were snapped and uprooted on either side of Hwy. 37. A workshop had its metal roof blown off.

Thunderstorm Wind, Smith

When
June 10, 8:10 PM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.510, -95.410

Trees were downed southwest of Lindale, Texas in the community of Hideway. Another large tree was downed on CR. 472 near Hwy. 69 and Interstate 20.

Thunderstorm Wind, Franklin

When
June 10, 8:20 PM CST
Where
Franklin County, 2.42 mi WNW of New Hope
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -95.220

Several trees were downed across the southern portion of the county.

Tornado, Red River

When
June 10, 8:22 PM CST to 8:23 PM CST
Where
Red River County, 2.47 mi S of Detroit to 1.64 mi ESE of Detroit
Rating
EF0
Path length
2.49 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.635, -95.277

Several trees were snapped south of Detroit, Texas along FM. 410. Numerous small and large limbs were also laying in a path approximately 100 yards wide. Some trees were also snapped near the end of the track along Hwy. 82 east of Detroit. Maximum winds are estimated at 60-65 mph.

Tornado, Titus

When
June 10, 8:25 PM CST to 8:27 PM CST
Where
Titus County, 0.79 mi SSE of Talco to 3.19 mi ESE of Talco
Rating
EF0
Path length
2.56 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.360, -95.094

Several trees were snapped along in the town of Talco Texas. Some of the trees also brought down powerlines. Numerous limbs and small trees were downed east along FM 71 and south along CR 1905. Maximum winds are estimated at 60-65 mph.

Thunderstorm Wind, Smith

When
June 10, 8:25 PM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -95.410

Trees were downed blocking Hwy. 16.

Thunderstorm Wind, Wood

When
June 10, 8:30 PM CST
Where
Wood County, 0.58 mi W of Quitman
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -95.440

Trees were downed along Hwy 2869 and FM 779.

Funnel Cloud, Smith

When
June 10, 8:30 PM CST
Where
Smith County, 0.58 mi W of Thedford
Reported by
Broadcast Media
Coordinates
32.480, -95.410

Funnel cloud spotted near Hwy. 60 and Interstate 20.

Thunderstorm Wind, Smith

When
June 10, 8:35 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Trees were downed on Hwy. 110 blocking the road northwest of town.

Thunderstorm Wind, Camp

When
June 10, 8:42 PM CST
Where
Camp County, Pittsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.970

Several trees were downed across the county.

Thunderstorm Wind, Titus

When
June 10, 8:42 PM CST
Where
Titus County, Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -94.980

Numerous trees were downed across the entire county.

Lightning, Titus

When
June 10, 8:42 PM CST
Where
Titus County, Mt Pleasant
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.170, -94.980

Lightning apparently struck a tree where 2 horses and 2 mules were standing under during a severe thunderstorm. The animals were found dead later that night.

Thunderstorm Wind, Upshur

When
June 10, 8:46 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

A large tree was downed north of town along SH 155. Another large tree was downed on CR. 1002.

Thunderstorm Wind, Smith

When
June 10, 8:48 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Powerlines were downed on Lavender Road in Tyler, Texas.

Thunderstorm Wind, Smith

When
June 10, 8:50 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

Powerlines were downed at Golden Road Park.

Thunderstorm Wind, Upshur

When
June 10, 8:55 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

Several trees were downed across the county.

Thunderstorm Wind, Morris

When
June 10, 9:00 PM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.720

Numerous trees were downed across the county.

Lightning, Smith

When
June 10, 9:00 PM CST
Where
Smith County, Tyler
Deaths
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
32.350, -95.300

Two people driving an automobile got out of a truck when the vehicle drove over power lines that were downed from earlier in the evening. The two adults were electrocuted when the exited the burning vehicle.

Tornado, Cass

When
June 10, 9:15 PM CST to 9:16 PM CST
Where
Cass County, 4.92 mi W of Fairview to 4.42 mi W of Fairview
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.961, -94.464

Several trees were snapped along SR 155 Southwest of Linden, Texas. Powerlines were downed in that area as well. Several small trees and large branches were downed along CR 1574 as well. Maximum winds are estimated at 60-65 mph.

Thunderstorm Wind, Gregg

When
June 10, 9:25 PM CST
Where
Gregg County, Kilgore
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.380, -94.880

Strong wind gusts lifted damaged a roof under repair at the Kilgore College Longview campus allowing water to flow inside and flood the Joe Hendrix and Cosmetology buildings. The storm also blew down trees in Liberty City and near Shiloh Road. Another large tree was downed in Longview, Texas on Lakeshore Drive.

Thunderstorm Wind, Bowie

When
June 10, 9:30 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.460, -94.420

Several trees were downed and a few powerlines in New Boston, Texas.

Lightning, Bowie

When
June 10, 9:30 PM CST
Where
Bowie County, Maud
Property damage
$800
Reported by
Newspaper
Coordinates
33.330, -94.350

Lightning struck a tree adjacent to a trailer house home in Maud, Texas near CR. 1208. The lightning caused a short in the homeowner's kitchen. The stove was turned on when the owners arrived home and the electrical damage smoked up their home and damaged a television set inside the home.

Thunderstorm Wind, Cass

When
June 10, 9:48 PM CST
Where
Cass County, 4.05 mi ENE of Huffins
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.070

Trees were downed along Hwy. 77 near the community of Three States.

Thunderstorm Wind, Harrison

When
June 10, 9:50 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Several trees were downed all across the county.

Thunderstorm Wind, Cass

When
June 10, 9:57 PM CST
Where
Cass County, 4.05 mi ENE of Huffins
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.030, -94.070

Trees were downed in the Three States area on Hwy. 1 and across some power lines. Several trees were downed along CR 4659.

Thunderstorm Wind, Harrison

When
June 10, 10:05 PM CST
Where
Harrison County, 3 mi SSE of Crossroads
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -94.210

Trees were downed in Elysian Fields, Texas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Smith2009-06-1039MaleOutside/Open AreasIndirect
Lightning, Smith2009-06-1036FemaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182942, 182943, 183115, 182938, 182939, 183124, 182935, 182963, 182946, 182962, 182966, 182971, 182974, 183183, 182936, 182964, 182948, 182944, 182973, 183188, 182952, 183211, 182976, 183201, 182983, 182968, 183118, 182970.